Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

August 7, 2011Dawson County, Gilmer County, Pickens County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 7, 2011, 5:43 PM EDT for Dawson County, Gilmer County, Pickens County, Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2011, 5:43 PM EDT (21:43 UTC)
Expired
Aug 7, 2011, 6:15 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA

Counties Dawson County, GA, Gilmer County, GA, Pickens County, GA

The radar

The Atlanta radar (KFFC), 129 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:13 PM EDTTSTM WND DMG7 Wnw Dawsonville, GATREE DOWN ON POWER LINE ON AMICALOLA CHURCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1453 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WWUS82 KFFC 072143
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
543 PM EDT SUN AUG 7 2011

GAZ005-007-013-014-072215-
543 PM EDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN PICKENS...
MURRAY...DAWSON AND GILMER COUNTIES UNTIL 615 PM EDT...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALONA...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PICKENS...MURRAY...DAWSON AND GILMER COUNTIES THROUGH 615 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE EAST ELLIJAY...
ELLIJAY...TAILS CREEK...ROUNDTOP...ROY...CHERRY LOG...TALONA...
MOUNTAINTOWN...CARTERS...BLAINE...CARTECAY...TALKING ROCK...SEQUOYAH
LAKE...FAUSETT LAKE AND JUNO. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3445 8413 3437 8426 3437 8440 3439 8445
      3474 8483 3479 8439
TIME...MOT...LOC 2142Z 322DEG 12KT 3459 8444

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:40 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 7, 3:40 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT SUN AUG 7 2011

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
EARLIER OVERCAST CLOUD COVER PUT A DAMPER ON THINGS TODAY. SATELLITE
INDICATING CLOUDS NOW HIGHLY BROKEN UP WITH PLENTY OF DIFFERENTIAL
HEATING GOING ON. STILL TIME FOR SCATTERED SHOWERS AND THUNDERSTORMS
THAT SHOULD DISSIPATE WITH THE LOSS OF DAYTIME HEATING. THE
EXCEPTION TO THAT COULD BE PORTIONS OF NW GA THAT COULD COME UNDER
THE INFLUENCE OF A GENERALLY WEAK UPPER LEVEL DISTURBANCE OVER NIGHT.

THE RATHER PREDOMINATE SURFACE TROUGH ACROSS THE AREA LOOKS TO
BECOME MORE ENHANCED ON MONDAY. THIS COMBINED WITH AFTERNOON
INSTABILITY AND A SUMMERTIME AIRMASS WILL GIVE RISE TO SCATTERED
SHOWERS AND THUNDERSTORMS...MOSTLY FOR THE AFTERNOON AND EVENING.
CENTRAL GA LOOKS A LITTLE BETTER TARGET THAN N GA. THE MODELS ARE AT
LEAST HINTING THAT CONVECTION COULD BE INFLUENCED BY WEAK UPPER
DISTURBANCES. THE GFS AND NAM ARE NOT CONSISTENT WITH THE
FORECASTING OF THESE DISTURBANCES.

THE SURFACE TROUGH BECOMES MORE ENHANCED FOR TUESDAY ACROSS CENTRAL
GA AS A COLD FRONT MOVES INTO N GA. THIS WILL GREATLY AID THE
CONVECTIVE PROCESS MAKING N GA A LITTLE BETTER TARGET FOR SHOWERS
AND STORMS AS THE POTENTIAL FOR GENERALLY WEAK UPPER DISTURBANCES TO
MOVE OVER THE AREA CONTINUES. HIGHER POPS COULD BE NEEDED THIS
DAY...ESPECIALLY FOR N GA.

A HOT AIRMASS CONTINUES OVER THE AREA. HIGH TEMPERATURES WILL
CONTINUE TO GREATLY DEPEND ON THE AMOUNT OF CLOUD COVER...ESPECIALLY
AT THE START OF THE DAY...AND HOW MUCH OVERALL CONVECTION. THE HEAT
ADVISORY WILL BE CONTINUED FOR MONDAY AND EXTENDED A FEW COUNTIES N
ON THE EAST SIDE OF THE STATE.

OVERALL CONFIDENCE IS LOW TO MEDIUM.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A WEAK COLD FRONT IS EXPECTED ACROSS THE AREA ON WEDNESDAY AND THE
LOCATION OF THIS FRONT AND HOW MUCH MOISTURE THERE IS WILL GREATLY
DETERMINE PRECIP CHANCES ACROSS THE AREA. CURRENT MODELS INDICATING
A FAIR AMOUNT OF DRYING TAKING PLACE THAT WOULD MINIMIZE THE OVERALL
AMOUNT OF CONVECTION. AT THIS TIME...PARTS OF CENTRAL GA LOOK TO
HAVE THE BEST CHANCES WITH GENERALLY 20-30 POPS ACROSS THE AREA.
AFTER WEDNESDAY...THINGS WILL DEPEND ON WHATS LEFT OF THE
FRONT...HOW MUCH MOISTURE THERE IS...INSTABILITY AND ANY POSSIBILITY
FOR UPPER LEVEL SUPPORT. MODELS INDICATING ANOTHER FRONT COULD GET
INTO THE AREA ON SUNDAY WITH THE EUROPEAN MODEL INDICATING A MUCH
MORE PRONOUNCED UPPER LEVEL TROUGH OVER THE AREA.

&&

.CLIMATE...

RECORDS FOR 08-07

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     101 2007     75 1904     76 1918     58 2004
                1930                                1948
                1925                                1915
   KATL     101 1980     72 1904     78 1980     60 1948
                1935
   KCSG     100 1980     79 1974     77 2007     58 1950
                                        2002
   KMCN     100 2007     81 1904     76 1987     60 1950
                1980                    1943

RECORDS FOR 08-08

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 2007     75 1989     75 2007     57 2004
                                        1987
                                        1981
   KATL     102 1980     71 1904     82 2007     61 2004
                            1897                    1904
   KCSG     100 2006     81 1989     78 1999     61 1950
   KMCN     102 2007     75 1897     77 2007     56 2004
                                        1907

RECORDS FOR 08-09

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     105 2007     74 1997     78 2007     60 2004
                                                    1989
   KATL     103 2007     73 1997     79 2007     59 1976
   KCSG     100 2007     80 1997     79 2007     61 1950
   KMCN     103 2007     77 1989     78 2007     61 2004
                                                    2002

RECORDS FOR 08-10

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     104 2007     74 1970     77 1987     60 1953
   KATL     103 2007     75 2004     78 2007     61 1990
                            1898                    1953
                            1879
   KCSG     104 2007     78 2004     79 1983     62 1953
   KMCN     105 2007     76 2004     76 2007     60 2002
                                        1927

RECORDS FOR 08-11

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 2007     72 1970     79 2007     60 1989
   KATL     100 2007     73 1970     81 2007     62 1917
                                                    1890
                                                    1879
   KCSG     103 2007     78 1970     81 2007     63 1954
   KMCN     101 2007     79 1970     78 2007     60 2002
                            1922

RECORDS FOR 08-12

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     104 1925     73 1970     75 1934     61 1967
   KATL      98 1999     73 1940     80 1881     59 1890
                1957        1922
   KCSG     101 1999     81 2008     77 2010     65 1989
                            2004
   KMCN     102 1925     74 1919     77 1925     62 1967

RECORDS FOR 08-13

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     104 1925     72 1922     75 1926     56 1964
                                        1925
   KATL     100 2007     73 1992     80 1881     56 1964
                            1922
   KCSG      98 1995     82 1992     79 2010     61 1964
   KMCN     101 1999     80 1986     79 1925     59 1967
                1925
&&

.AVIATION...
18Z UPDATE... CLOUDS AND ISOLATED SHOWERS OVER THE AREA
DISSIPATING AT THE MOMENT. EXPECTING ISOLATED TSRA TO BEGIN
DEVELOPING BY 20Z. WINDS MAINLY OUT OF THE WEST TO NORTHWEST IN
THE 5-10KT RANGE THROUGH THE PERIOD. CEILINGS WILL STAY VFR
THROUGH THE PERIOD WITH SOME MVFR CEILINGS EXPECTED BETWEEN 10Z-
14Z.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE MEDIUM ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  99  75  95 /  20  30  20  50
ATLANTA         75  94  76  92 /  20  30  20  50
BLAIRSVILLE     70  90  71  84 /  30  30  30  50
CARTERSVILLE    72  93  73  92 /  30  30  20  50
COLUMBUS        76  94  75  94 /  20  40  20  40
GAINESVILLE     74  94  75  91 /  30  30  20  50
MACON           74  97  75  96 /  20  40  20  40
ROME            72  93  74  92 /  30  30  20  50
PEACHTREE CITY  72  94  73  92 /  20  30  20  50
VIDALIA         74  95  76  96 /  20  50  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT MONDAY FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CLARKE...CRAWFORD...
CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...
HOUSTON...JEFFERSON...JOHNSON...JONES...LAURENS...MACON...
MADISON...MARION...MONTGOMERY...MORGAN...MUSCOGEE...OCONEE...
OGLETHORPE...PEACH...PULASKI...PUTNAM...SCHLEY...STEWART...
SUMTER...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...
TWIGGS...WARREN...WASHINGTON...WEBSTER...WHEELER...WILCOX...
WILKES...WILKINSON.

&&

BDL
Hazardous weather outlook, Aug 7, 5:32 AM EDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 AM EDT SUN AUG 7 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
532 AM EDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF CENTRAL AND EASTERN
GEORGIA. SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE TODAY
ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
THE REMNANTS OF A WEAK SURFACE TROUGH ARE IN PLACE ACROSS
EASTERN AND CENTRAL GEORGIA. THE COMBINATION OF THIS BOUNDARY AND
WEAK UPPER LEVEL DISTURBANCES MOVING ACROSS THE TENNESSEE VALLEY
TODAY...WILL PROVIDE A FOCUS FOR THE DEVELOPMENT OF SCATTERED TO
NUMEROUS THUNDERSTORMS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE HEAT INDEX VALUES OF 105 TO 110 THIS
AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL AND EASTERN
GEORGIA. FOR MORE INFORMATION...PLEASE REFER TO THE LATEST HEAT
ADVISORY. THE PRIMARY HAZARDS IN THUNDERSTORMS WILL BE GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL.

.DISCUSSION...
HIGH PRESSURE RIDGE ALOFT CONTINUES TO DOMINATE THE REGION...RESULTING
IN HOT TEMPERATURES ACROSS THE AREA. LOCATIONS GENERALLY SOUTH OF
A LINE FROM COLUMBUS...TO MACON...TO WARRENTON CAN EXPECT TO SEE
ANOTHER DAY WITH AFTERNOON AND EVENING HEAT INDEX VALUES BETWEEN
105 AND 110. EVEN WITH THE HIGH PRESSURE ENTRENCHED ACROSS THE
AREA...THE COMBINATION OF THE WEAK SURFACE TROUGH AND A SERIES OF
UPPER LEVEL DISTURBANCES MOVING THROUGH THE TENNESSEE VALLEY WILL
PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT TODAY. WITH MODELED
CAPE BETWEEN 1500 AND 2500 J/KG...AND LIFTED INDEX VALUES BETWEEN
-2 AND -4...EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS. HIGHEST
THUNDERSTORM POTENTIAL IS GENERALLY ACROSS EXTREME NORTH GEORGIA...ALONG
AND NORTH OF A LINE FROM ROME TO HELEN. DEVELOPING STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS. WITH PRECIPITABLE WATER VALUES
AROUND 2 INCHES...HEAVY RAIN CAN BE EXPECTED AND COULD RESULT IN
PONDING ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 7, 5:43 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
543 PM EDT SUN AUG 7 2011

GAZ005-007-013-014-072215-
543 PM EDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN PICKENS...
MURRAY...DAWSON AND GILMER COUNTIES UNTIL 615 PM EDT...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALONA...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PICKENS...MURRAY...DAWSON AND GILMER COUNTIES THROUGH 615 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE EAST ELLIJAY...
ELLIJAY...TAILS CREEK...ROUNDTOP...ROY...CHERRY LOG...TALONA...
MOUNTAINTOWN...CARTERS...BLAINE...CARTECAY...TALKING ROCK...SEQUOYAH
LAKE...FAUSETT LAKE AND JUNO. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3445 8413 3437 8426 3437 8440 3439 8445
      3474 8483 3479 8439
TIME...MOT...LOC 2142Z 322DEG 12KT 3459 8444

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:00 PM EDTSevere Thunderstorm WarningFFCDawson, Gilmer, Pickens30 min
Aug 7, 6:28 PM EDTSpecial Weather StatementFFCDawson, Pickens32 min
Aug 7, 6:39 PM EDTSevere Thunderstorm WarningFFCCherokee, Dawson, Forsyth, Pickens36 min
Aug 7, 7:08 PM EDTSpecial Weather StatementFFCHall37 min
Aug 7, 7:12 PM EDTSpecial Weather StatementFFCGilmer33 min
Aug 7, 7:19 PM EDTSpecial Weather StatementFFCForsyth26 min
Aug 7, 7:39 PM EDTSpecial Weather StatementFFCBarrow, Jackson, Walton36 min
Aug 7, 7:54 PM EDTSpecial Weather StatementFFCDawson, Forsyth36 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.